Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 52, NWS Great Falls, MT

July 30, 2011Cascade County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 30, 2011, 5:09 PM MDT for Cascade County, Montana. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2011, 5:09 PM MDT (23:09 UTC)
Expired
Jul 30, 2011, 5:45 PM MDT
In force
36 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 8 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 5:20 PM MDTTSTM WND GST 521 Nw Cascade, MTWIND GUST OF 52 MPH MEASURED.
Jul 30, 5:23 PM MDTTSTM WND GST 535 Wsw Great Falls, MT
Jul 30, 5:26 PM MDTTSTM WND DMGGreat Falls, MTTREE 8 INCHES IN DIAMETER SNAPPED OFF HALF WAY UP THE TRUNK SOUTH OF GREAT FALLS NEAR THE RIVER.
Jul 30, 5:30 PM MDTTSTM WND GST 49Great Falls, MT49 MPH WIND GUST MEASURED IN DOWNTOWN GREAT FALLS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2368 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WUUS55 KTFX 302309
SVRTFX
MTC013-302345-
/O.NEW.KTFX.SV.W.0052.110730T2309Z-110730T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
509 PM MDT SAT JUL 30 2011

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CASCADE COUNTY IN CENTRAL MONTANA...
  THIS INCLUDES THE CITIES OF...GREAT FALLS...CASCADE...

* UNTIL 545 PM MDT

* AT 500 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE   
THUNDERSTORM 6 MILES SOUTH OF CASCADE...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BLACK EAGLE...CASCADE AND GREAT
  FALLS.

WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM.

DAMAGING WINDS UP TO 55 MPH HAVE BEEN OBSERVED NEAR CASCADE WITH 
THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY 
AWAY FROM WINDOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4763 11132 4746 11106 4709 11167 4722 11186
TIME...MOT...LOC 2307Z 225DEG 27KT 4722 11167

$$
2 follow-up statements
568 
WWUS55 KTFX 302331
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
531 PM MDT SAT JUL 30 2011

MTC013-302345-
/O.CON.KTFX.SV.W.0052.000000T0000Z-110730T2345Z/
CASCADE MT-
531 PM MDT SAT JUL 30 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL CASCADE COUNTY...

AT 526 PM MDT...DOPPLER WEATHER RADAR INDICATED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
MPH.  THIS STORM WAS LOCATED 8 MILES SOUTH OF ULM...OR 9 MILES EAST 
OF CASCADE...MOVING NORTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TRACY...SAND COULEE...MALMSTROM AFB...GREAT FALLS AND BLACK EAGLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS UP TO 53 MPH WERE REPORTED AT THE GREAT FALLS AIRPORT 
WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND 
STAY AWAY FROM WINDOWS!

&&

LAT...LON 4763 11132 4746 11106 4709 11167 4722 11186
TIME...MOT...LOC 2330Z 225DEG 27KT 4734 11149

$$
299 
WWUS55 KTFX 302351
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
551 PM MDT SAT JUL 30 2011

MTC013-310000-
/O.EXP.KTFX.SV.W.0052.000000T0000Z-110730T2345Z/
CASCADE MT-
551 PM MDT SAT JUL 30 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CASCADE 
COUNTY HAS EXPIRED...

THIS WARNING WAS REPLACED BY THE WARNING FOR THE SAME AREA THAT IS 
IN EFFECT UNTIL 615 PM.

RADAR INDICATED THAT GUSTY WINDS WERE STILL POSSIBLE FROM THE 
THUNDERSTORM.

LAT...LON 4763 11132 4746 11106 4709 11167 4722 11186
TIME...MOT...LOC 2331Z 225DEG 27KT 4735 11148

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:13 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 30, 3:13 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
313 PM MDT SAT JUL 30 2011

.DISCUSSION...
TONIGHT THROUGH MONDAY...AN INCREASINGLY MOIST AND UNSTABLE
SOUTHWESTERLY FLOW ALOFT WILL BRING ISOLATED TO SCATTERED
THUNDERSTORMS TO THE SOUTHERN AND EASTERN PORTIONS OF THE TFX CWA
TONIGHT THROUGH SUNDAY NIGHT. DRY LOW LEVELS OF THE ATMOSPHERE
WILL KEEP THE THREAT OF GUSTY WINDS WITH THESE STORMS...AND MAKING
HEAVY RAINFALL FROM THEM UNLIKELY. THIS WEATHER PATTERN WILL ALSO
KEEP TEMPERATURES UP TO 10 DEGREES ABOVE NORMAL THROUGH THIS
PERIOD. THESE CONDITIONS WILL MOST LIKELY ENHANCE FIRE DANGER
ACROSS THE AREA...WHICH IS DISCUSSED IN FURTHER DETAIL IN THE
FIRE WEATHER SECTION BELOW. AN UPPER LEVEL TROUGH OF LOW PRESSURE
WILL MOVE ACROSS SOUTHWEST CANADA ON MONDAY...SHIFTING THE FLOW
ALOFT MORE WESTERLY AND COOLING TEMPERATURES OFF BY ONLY ABOUT 5
DEGREES BEHIND A WEAK CANADIAN COLD FRONT. HOWEVER...A DECENT
FEED OF MOISTURE IN THE STILL UNSTABLE FLOW ALOFT WILL PERSIST
ACROSS THE SOUTHERN HALF OF THE TFX CWA (MAINLY SOUTH OF A GREAT
FALLS TO LEWISTOWN LINE) WHICH WILL KEEP A GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS THAT AREA.  COULSTON

MONDAY NIGHT THROUGH SATURDAY...ALTHOUGH MODELS CONTINUE TO BE
SOMEWHAT CONSISTENT WITH THE UPPER LEVEL FLOW PATTERN THEY ARE
HAVING A DIFFICULT TIME AGREEING WITH THE MONSOONAL MOISTURE
MAKING ITS WAY INTO THE NORTHERN ROCKIES. CURRENT THINKING IS
THAT THE MODELS ARE GENERALLY UNDERPLAYING THE NORTHERN EXTENT OF
THE MOISTURE...THUS POPS WERE INCREASED FOR SOUTHWEST MONTANA FOR
MOST OF THE EXTENDED GRIDS. WITH AN UNSTABLE FLOW ALOFT AND
MONSOONAL MOISTURE MAKING ITS WAY UP FROM THE SOUTH EXPECT
ISOLATED TO SCATTERED THUNDERSTORMS IN SOUTHWEST MONTANA THROUGH
THE PERIOD. EXPECT TEMPERATURES TO BE ABOUT 5 DEGREES ABOVE
NORMAL. MERCER

&&

.AVIATION...
UPDATED 1720Z.
RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE REGION PRODUCING
MOSTLY CLEAR SKIES. EXPECT VFR CONDITIONS THROUGHOUT THE AREA.
MONSOONAL MOISTURE WILL CONTINUE TO PUSH NORTHWARD FOR ISOLATED
THUNDERSTORMS IN THE WESTERN AND SOUTHWESTERN PORTIONS THIS
AFTERNOON AND EVENING...HOWEVER AS THE MOISTURE MOVES OVER THE
MOUNTAINS IT WILL RUN INTO DRY AIR AND SHOULD DISSIPATE. EXPECT
LIGHT WINDS EXCEPT NEAR KCTB AND IN OR AROUND THUNDERSTORMS. VFR
CONDITIONS WILL PREVAIL. WILLIAMSON DC

&&

.FIRE WEATHER...
AN UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL MOVE ISOLATED TO
SCATTERED THUNDERSTORMS NORTHEAST THROUGH THE AREA OVERNIGHT
TONIGHT. BECAUSE OF VERY DRY LOW LEVELS...GUSTY WINDS ARE POSSIBLE
FROM THESE STORMS. HOWEVER...WILL HOLD OFF ON ANY FIRE WEATHER
HIGHLIGHTS DUE TO THE RELATIVE LACK OF COVERAGE. THE FLOW ALOFT
WILL TAP INTO A BETTER FEED OF PACIFIC/MONSOONAL MOISTURE ON
SUNDAY...WHICH WILL INCREASE THE COVERAGE OF THUNDERSTORMS IN THE
AFTERNOON/EVENING. HOWEVER...BECAUSE OF THE INCREASED
MOISTURE...THERE WILL LIKELY BE A MIX OF WET AND DRY
THUNDERSTORMS...BUT GUSTY WINDS WILL LIKELY ACCOMPANY THEM DUE TO
THE PERSISTENT DRY LOW LEVELS. AGAIN...AM NOT ANTICIPATING FIRE
WEATHER HIGHLIGHTS AT THIS TIME...BUT THE SITUATION WILL CONTINUE
TO BE MONITORED.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  60  94  61  87 /  20  20  20  10
CTB  55  92  54  83 /  10  10  10  10
HLN  57  94  58  86 /  20  20  30  20
BZN  52  92  55  83 /  20  30  40  30
WEY  42  78  46  69 /  20  40  40  50
DLN  53  88  55  79 /  20  30  40  40
HVR  58  97  60  85 /  20  10  20  10
LWT  58  93  59  81 /  20  20  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...COULSTON
LONG TERM...MERCER
AVIATION...WILLIAMSON DC

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 30, 4:06 AM MDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
406 AM MDT SAT JUL 30 2011

MTZ008>015-044>055-311015-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
406 AM MDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 3:50 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
350 PM MDT SAT JUL 30 2011

MTZ014-302230-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
350 PM MDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 430 PM MDT...

AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTHWEST OF HELENA...MOVING NORTHEAST
AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
OCCASIONAL LIGHTNING STRIKES.

* LOCATIONS IMPACTED INCLUDE...
   MARYSVILLE...
   CANYON CREEK...
   WOLF CREEK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4712 11225 4687 11180 4663 11231 4665 11233
      4665 11240 4666 11242 4669 11243 4669 11252
      4671 11254 4679 11254
TIME...MOT...LOC 2149Z 224DEG 39KT 4673 11238

NL
Special weather statement, Jul 30, 4:53 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
453 PM MDT SAT JUL 30 2011

MTZ012-014-302330-
CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
453 PM MDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS AND CLARK AND
CASCADE COUNTIES UNTIL 530 PM MDT...

AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 7 MILES SOUTH OF CASCADE...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
OCCASIONAL LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   CASCADE...
   ULM...
   SUN PRAIRIE...
   GREAT FALLS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4764 11144 4734 11101 4703 11173 4721 11199
TIME...MOT...LOC 2252Z 231DEG 36KT 4718 11174

GUSTAFSON

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:50 PM MDTSpecial Weather StatementTFXLewis and Clark40 min
Jul 30, 4:53 PM MDTSpecial Weather StatementTFXCascade37 min
Jul 30, 5:35 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau40 min
Jul 30, 5:46 PM MDTSevere Thunderstorm WarningTFXCascade29 min
Jul 30, 5:47 PM MDTSpecial Weather StatementTFXLewis and Clark43 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.